Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 21, 2018, 4:31 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 4:31 PM MDT (22:31 UTC)
- Expired
- Jul 21, 2018, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Iron County, UT
The radar
The Cedar City radar (KICX), 24 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2683 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WGUS55 KSLC 212231
FFWSLC
UTC021-220130-
/O.NEW.KSLC.FF.W.0043.180721T2231Z-180722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
431 PM MDT SAT JUL 21 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
East central Iron County in southern Utah...
* Until 730 PM MDT
* At 426 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain was located over the Brian Head burn scar near
Brianhead hear the headwaters of Parowan Creek which drains into
the city of Parowan. Highway 143 may experience water on the
roadway as well.
* Flash flooding is imminent.
* Radar estimates up to 0.50 inches of rain has fallen in a short
period of time. Additional rainfall is expected to fall.
* If you are in this area, please take action to ensure safety.
* Some locations that will experience flooding include...
Parowan.
LAT...LON 3787 11281 3780 11273 3772 11275 3772 11287
3784 11285
$$
Dewey2 follow-up statements
106
WGUS75 KSLC 220013
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
613 PM MDT SAT JUL 21 2018
UTC021-220130-
/O.CON.KSLC.FF.W.0043.000000T0000Z-180722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
613 PM MDT SAT JUL 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
EAST CENTRAL IRON COUNTY...
At 611 PM MDT, Doppler radar indicated thunderstorms in the area
continuing to produce heavy rain across the warned area. This is
likely resulting in flash flooding. As storms decrease in coverage
intense rainfall will begin to end. Expecting flow in low-lying
washes and creeks to continue after storms have passed through the
area.
Some locations that will experience flooding include...
Parowan.
LAT...LON 3787 11281 3780 11273 3772 11275 3772 11287
3784 11285
$$
Dewey883
WGUS75 KSLC 220122
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
722 PM MDT SAT JUL 21 2018
UTC021-220131-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-180722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
722 PM MDT SAT JUL 21 2018
...THE FLASH FLOOD WARNING FOR EAST CENTRAL IRON COUNTY WILL EXPIRE
AT 730 PM MDT...
Flooding is no longer expected to pose a threat for the Parowan
Creek or city of Parowan, as thunderstorms and intense rainfall has
ended in the area. With the potential for showers to persist near
the area, additional rainfall is possible. Please continue to heed
any remaining road closures.
LAT...LON 3787 11281 3780 11273 3772 11275 3772 11287
3784 11285
$$
DeweyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:57 AM MDT, 6 hours 34 minutes earlier.
Area forecast discussion, Jul 21, 9:57 AM MDT, 6 hours 34 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 957 AM MDT Sat Jul 21 2018 .SYNOPSIS...High pressure will remain in place across the region into next week. && .DISCUSSION...A large ridge remains in place over the Rockies and Plains this morning, with Utah and southwest Wyoming on the west side of this high pressure. This has established a light southerly flow over the Great Basin, helping to reinforce the moisture in place across the region, with precipitable water values of generally 0.8 to 1.1 inches across the forecast area. Showers and thunderstorms are generally expected to form over the higher terrain of the area today, with relatively weak shear and instability parameters across the area. That said, there are a couple of disturbances to keep an eye on that may influence convective activity. The first is a weak wave currently moving across far northern Utah and southern Idaho this morning; subsidence behind this wave will likely keep activity at a minimum across the Wasatch Front until late afternoon/early evening. The second disturbance of note is pushing northward across western Arizona this morning; this wave may help produce additional thunderstorm activity across southern Utah mid-afternoon through the evening. Updated the forecast this morning to generally increase POPs in a few locations/time frames: during the morning hours in NW Utah due to the northern wave, across southern Utah this afternoon due to the southern wave, and across western Utah this afternoon due to increased activity in eastern Nevada/Utah's west desert indicated by several hi-res models. No further updates are anticipated this morning, but will have to keep an eye on convection through the early afternoon to see if POPs need to be increased/expanded any further before 00Z Sunday. && .AVIATION...Operational weather concerns are expected to remain limited at the KSLC terminal today. Southwest winds are expected to become northerly between 20-22Z with periodic gusts up to 20 kts expected through the afternoon. There is a 20% chance of showers & isolated thunderstorms developing after 23Z which would bring gusty erratic winds to the KSLC terminal this evening. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Schoening AVIATION...Bonnette For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:50 PM MDT | Excessive Heat Watch | SLC | 22 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.